Wednesday, November 24, 2010

Creatine Prevents Statin Induced Myopathy

In the Observations section of the November issue of Annals of Internal Medicine Shewman & Craig (Shewman. 2010) report beneficial effects of creatine supplementation in patients on statin drugs:
Myopathy scores were significantly higher after the statin-only treatment phase than at baseline but did not differ from baseline after the other treatment phases. Creatine loading plus maintenance creatine therapy prevented myopathy symptoms in 8 of 10 patients receiving statins. After these 8 patients stopped maintenance creatine therapy and developed myopathy symptoms while receiving statins alone, reloading creatine decreased symptoms to baseline levels. Also, increasing the creatine dosage from maintenance to loading diminished myopathy symptoms to baseline levels in 1 patient who developed symptoms 6 days after a statin was added to maintenance creatine therapy. No significant differences in vital signs or laboratory test results were observed.
So, in case you really think you need to continue taking statins, it may be worth investing a few cents into some plain creatine monohydrate to keep side effects at bay.